Hail, Houston
- When
- March 15, 4:48 PM CST
- Where
- Houston County, 2.25 mi SE of Austonia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.160, -95.600
A member of the public reported quarter size hail west of Lovelady via mPING.
Severe thunderstorms pushed through southeast Texas, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms pushed through southeast Texas, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 15, 12:12 PM CST, 4 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Houston/Galveston TX
112 PM CDT Sun Mar 15 2026
...New DISCUSSION, MARINE, FIRE WEATHER...
.KEY MESSAGES...
- Warm and breezy today with highs reaching the mid to upper 80s.
A Wind Advisory remains in effect through Monday afternoon.
- A cold front pushes through late this afternoon/evening with
showers/storms along its boundary. A few storms may become
strong to severe.
- Elevated to critical fire weather conditions expected on Monday
as very dry air overlaps with gusty northerly winds. A Red Flag
Warning is in effect for most of Southeast TX on Monday.
- Hazardous marine conditions expected in the wake of the front
through Monday: strong northerly winds (gusting to 40+ kt),
elevated seas (10-15 ft), and potential for negative tides. A
Gale Warning goes into effect this evening through Monday
afternoon.
- Light freeze expected in portions of the Piney Woods/Brazos
Valley Monday night, followed by a warming trend through the
rest of the week.
&&
.DISCUSSION...
Issued at 112 PM CDT Sun Mar 15 2026
From the highest of highs to the lowest of lows...seriously though!
High temperatures this afternoon will reach the mid to upper 80s,
then tonight we'll see low temperatures in the 30s/40s. A 30-40+
degrees drop is quite the flip of the switch, so that should give
y'all an indication of just how strong this cold front is. There
are a multitude of hazards to talk about both along and behind the
front, but let's start with what's going on ahead of the front.
850mb/sfc UA obs reveal developing low pressure in the western
part of the Upper Midwest. Subsequently, a LLJ continues to
strengthen overhead and is expected to reach 35-45 kt by this
afternoon. Some of these winds will be able to mix down to the
surface leading to wind gusts reaching 30-40 mph throughout the
day. As a result, a Wind Advisory went into effect this morning
and will remain in effect through Monday afternoon.
As the surface low drifts eastward on Sunday, it will drag a cold
front through Southeast TX in the late afternoon/evening hours. The
general timing still looks to be 5-6pm in the Brazos Valley/Piney
Woods, 7-8pm in the Houston metro area, and off the coast by 9-10pm.
That should give you an idea of how progressive this front will
be...it'll be MOVING! Thankfully, past Cam did the math and
calculated the speed of the front to be moving around 35-40 mph.
There will be a thin band of showers/storms along the front as it
pushes through later today. Moisture availability will be the main
inhibitor of keeping this line from becoming anything more
substantial. Convergence along the front will gradually lead to an
increase in moisture along the boundary as it makes its way towards
the coast. So, the latest CAM guidance continues to show the trend
of the line of showers/storms gradually expanding southwestward as
it moves southward through our area.
There is potential for a few storms along this line to become strong
to severe. Now remember that moisture availability is the only
question mark. We have the instability, we have the lapse rates, we
have the shear, and we have quite the lifting mechanism right along
the front. If a storm manages to become strong to severe, strong
winds are the primary hazard. Hail and an isolated brief tornado
cannot be ruled out though. As a result, SPC has outlined the far
eastern areas (east of a Trinity-Coldspring-Liberty line) in a
slight risk (level 2 of 5) for severe weather. The majority of
everywhere else in Southeast TX is outlined in a marginal risk
(level 1 of 5). As previously mentioned, this will be a very
progressive front, so flooding is not a concern at all. The most
likely maximum rainfall totals will be in the 0.10-0.25" range.
There are multiple hazards to discuss in the wake of the front, so
let's start with the inland hazards. Overnight into Monday morning,
a strong LLJ in the 50-60 kt range will be overhead. Some of these
winds will mix down to the surface leading to sustained northerly
winds in the 20-30 mph range with gusts peaking above 40 mph. The
Wind Advisory extends into Monday afternoon for this reason. The
strongest wind gusts will occur overnight into Monday morning. With
how gusty these winds are expected to be, localized power outages
(especially near the coast) will be possible. These gusty winds will
overlap with very dry air (RH values in the upper teens to low 20s),
which will lead to elevated to critical fire weather conditions on
Monday. [See Fire Weather discussion below for more details]
Additionally, these strong winds will create hazardous marine
conditions both ahead of and in the wake of the front ranging from
an increased risk of rip currents today to gale force winds,
elevated seas, and potential for abnormally low water levels in the
bays during low tide cycles this evening into Monday. [See Marine
discussion down below for more details]
Temperatures behind the front will be some of the coolest we've
experienced since early February! High temperatures on Monday will
be in the 50s...the last time that this happened was on February 1st
(over 40 days ago). Tonight and Monday night will feature low
temperatures in the 30s/40s with the potential for a light freeze
Monday night in portions of the Brazos Valley and the Piney Woods.
Since we've had springlike temperatures for quite a while, some
budding and green up has occurred. Those in these locations
should take precautions to protect vulnerable plants in these
temperatures since this is fairly late in the season. Also, just
wanted to throw it out there that wind chill values tonight into
Monday morning will be in the 20s/30s areawide.
A rather robust mid/upper level high begins to build into the
southwestern CONUS around midweek. We'll go on a warming trend next
week as well with temperatures approaching the upper 80s by the end
of the work week. This mid/upper level high looks to expand a bit
eastward going into the weekend. There is some potential that we
could see our first 90°F of the year next weekend, but it's
definitely too early to lock that in. I'll keep in the fun facts
from yesterday's discussion though that the average first 90°F day
for the City of Houston is May 6th and that we saw a 90°F day in mid
March last year!
Whew that was a lot...but I'm not finished just yet! A couple of
days ago, I talked about the GFS reflecting a band of increased 500-
700mb moisture (80-100% RH) overnight into early Monday morning in
far eastern parts of the Piney Woods. Now that we're well in the
range of high-res guidance, I decided to take another deep dive into
this scenario. The results are certainly interesting! There is
decent consensus on eastern portions of the Piney Woods (not
anywhere near the Houston metro area) having saturation in the
dendritic growth zone (-20 to -10C). There remains quite the layer
of dry air from this layer down to the surface though (~4-5 km). Wet
bulbing would have quite a bit of work to do to cool the
temperatures aloft closer to the dew points, but if it manages to do
so (and that's a BIG if), there is a non-zero (<5%) chance that
MAYBE a few flurries could reach the surface. There is less than a 3
hour window for this to occur though, so this is about as borderline
as you can get. This scenario becomes slightly more favorable the
further northeast you go.
Batiste
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 615 AM CDT Sun Mar 15 2026
Areas of MVFR cigs should trend VFR as the morning progresses.
Gusty S to SW winds are expected today, with gusts over 20 knots
expected. A cold front will push quickly through the region late
afternoon and early evening. A broken line of shra/tsra is
expected along the front. A few storms may become severe, with
damaging wind gusts the primary concern. Behind the front, expect
strong gusty winds tonight into Monday morning. Gusts over 30
knots are likely. Gusts over 40 knots are possible, especially
near the coast. Low- level wind shear will need to be monitored.
Surface winds are expected to be high enough to keep wind shear
values below thresholds. However, it's possible surface winds
could decrease somewhat after 06-09UTC while winds aloft remain
the same, suggesting a potential increase in wind shear risk late
tonight and/or early tomorrow morning.
&&
.MARINE...
Issued at 112 PM CDT Sun Mar 15 2026
Southerly to southwesterly winds and seas continue to gradually
increase in advance of an approaching cold front. As a result, a
Small Craft Advisory remains in effect through this evening. These
increased winds also increases the potential for strong rip currents
on Sunday, so be advised if you have plans to head to the beach and
be sure to check the flag conditions.
A cold front will push offshore this evening around 9-10pm with a
thin band of showers/storms along the boundary. Expect strong
northerly winds (30-35 kt with 40-45 kt gusts) and elevated seas (10-
15 ft) in the wake of this front through Monday. Cannot entirely
rule out occasional gusts near 50 kt in the Gulf waters. A Gale
Warning will go into effect this evening into Monday afternoon.
Those heading to the beaches or out on the waters for Spring Break
should be advised of this period of hazardous marine conditions late
Sunday into Monday. Typically inflatables are discouraged by beach
patrol with offshore winds. Additionally, PETSS guidance continues
to indicate the potential for abnormally low water levels during
times of low tide on Monday. Winds and seas gradually subside going
into Monday night, but remain elevated enough for a Small Craft
Advisory to follow the Gale Warning through the early half of Monday
night. Onshore flow returns by Tuesday and prevails through the end
of the work week.
Batiste
&&
.FIRE WEATHER...
Issued at 112 PM CDT Sun Mar 15 2026
A surge of very dry air will filter into Southeast TX in the
wake of a cold front that pushes through late Sunday. This will lead
to a period of elevated to critical fire weather conditions on
Monday as very dry air (minimum RH values in the upper teens to low
20s) and gusty northerly winds (gusts up to 30-40 mph) prevail into
the afternoon. The Texas A&M Forest Service has areas generally
south of I-10 outlined in an extreme fire danger rating (level 5 out
of 5) on Monday. Elsewhere, there is a high to very high fire danger
rating (level 3 or 4 out of 5). This period of very dry air and
gusty winds will dry out fuels, especially now that the spring
greenup has already begun. Fuel moisture will be on a decreasing
trend with 10 hr and 1 hr fuel moisture heading towards the lower
percentiles by Monday.
As a result, a Red Flag Warning has been issued for most of
Southeast TX on Monday. Be sure to practice fire safety and avoid
any activities that could spark a fire as they could spread rapidly
in these conditions. Drier air and fuels stick around going into
Tuesday, but winds will be lighter and southeasterly. RH values will
begin to increase mid week into the end of the work week as onshore
winds prevail and low level moisture recovers.
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 40 53 33 64 / 10 0 0 0
Houston (IAH) 43 54 39 63 / 40 0 0 0
Galveston (GLS) 48 57 47 61 / 40 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CDT Monday for TXZ163-164-176>179-
195>200-210>214-226-227-235>238-300-313-335>338-436>439.
Red Flag Warning from 11 AM to 7 PM CDT Monday for TXZ176>179-
195>200-210>214-226-227-235>238-300-313-335>338.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ330-335-
350-355-370-375.
Small Craft Advisory from 1 PM Monday to 1 AM CDT Tuesday for
GMZ330-335-350-355-370-375.
Gale Warning from 10 PM this evening to 1 PM CDT Monday for
GMZ330-335-350-355-370-375.
&&
DISCUSSION...Batiste
AVIATION...Self
MARINE...BatisteSpecial Weather Statement
National Weather Service Houston/Galveston TX
504 PM CDT Sun Mar 15 2026
TXZ163-164-152300-
Houston TX-Trinity TX-
504 PM CDT Sun Mar 15 2026
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TRINITY AND HOUSTON
COUNTIES THROUGH 600 PM CDT...
At 504 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maydelle to 12 miles southwest of Elkhart.
Movement was southeast at around 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crockett, Grapeland, Lovelady, Kennard, Latexo, Weches, Pennington,
and Mound City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3157 9521 3158 9517 3154 9514 3152 9510
3147 9510 3144 9501 3142 9500 3138 9495
3103 9532 3132 9566 3134 9566 3135 9568
3136 9566 3140 9570 3145 9571 3146 9575
3147 9572 3149 9574 3155 9563 3159 9528
TIME...MOT...LOC 2204Z 307DEG 27KT 3183 9539 3151 9574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
24Special Weather Statement
National Weather Service Houston/Galveston TX
520 PM CDT Sun Mar 15 2026
TXZ163-164-176-177-196-198-199-152300-
Madison TX-Walker TX-Brazos TX-Grimes TX-Montgomery TX-Houston TX-
Trinity TX-
520 PM CDT Sun Mar 15 2026
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL TRINITY...NORTHERN
GRIMES...NORTHEASTERN BRAZOS...NORTHWESTERN MONTGOMERY...SOUTHWESTERN
HOUSTON...MADISON AND NORTHERN WALKER COUNTIES THROUGH 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Austonio to 8 miles
northwest of Madisonville. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madisonville, Austonio, Lovelady, Bedias, Iola, Crabbs Prairie, and
North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3103 9532 3054 9587 3086 9629 3107 9604
3109 9598 3109 9577 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3129 9567
3132 9567
TIME...MOT...LOC 2220Z 317DEG 25KT 3129 9572 3104 9600
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
24Special Weather Statement
National Weather Service Houston/Galveston TX
541 PM CDT Sun Mar 15 2026
TXZ195>198-152315-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
541 PM CDT Sun Mar 15 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BURLESON...SOUTHERN
GRIMES...SOUTHERN BRAZOS AND CENTRAL WASHINGTON COUNTIES THROUGH 615
PM CDT...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of College Station to near
Somerville. Movement was south to southeast at around 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
College Station, Bryan, Brenham, Navasota, Washington, Somerville,
Snook, Millican, Anderson, Lake Somerville Dam, Kyle Field, Lake
Somerville State Park & Trailway, Lyons, Independence, Quarry,
Wellborn, Roans Prairie, and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3054 9587 3011 9643 3045 9674 3079 9620
TIME...MOT...LOC 2241Z 339DEG 38KT 3065 9614 3033 9661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
24The Ft Hood radar (KGRK), 177 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A member of the public reported quarter size hail west of Lovelady via mPING.
An employee at Lake Livingston State Park reported a tree down near entrance of the park along FM 3126 due to thunderstorms winds.
An NWS employee shared a photo of 1 inch hail, around the size of a quarter. They noted that the hail lasted around 3 to 5 minutes in duration.
Photos of large hail taken by the public were shared with the NWS from the county emergency manager. Hail size was estimated around 1.5 inches based on the photos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316433, 1316434, 1316435, 1316436.